Alert archive / Texas / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 72, NWS El Paso, TX

September 21, 2011Hudspeth County, Texas

NWS El Paso, TX issued this severe thunderstorm warning at Sep 21, 2011, 3:14 PM MDT for Hudspeth County, Texas. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 21, 2011, 3:14 PM MDT (21:14 UTC)
Expired
Sep 21, 2011, 4:15 PM MDT
In force
61 min
Issued by
NWS El Paso, TX
Area
Storm-based polygon

County Hudspeth County, TX

The radar

The El Paso radar (KEPZ), 138 km from the middle of the area, began a volume at 21:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 9.2 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2011-09-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2011-09-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 43 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3565 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
43 m²/s²
0-3 km storm-relative helicity
86 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

940 
WUUS54 KEPZ 212114
SVREPZ
TXC229-212215-
/O.NEW.KEPZ.SV.W.0072.110921T2114Z-110921T2215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EL PASO TX
314 PM MDT WED SEP 21 2011

THE NATIONAL WEATHER SERVICE IN EL PASO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN HUDSPETH COUNTY IN SOUTHWEST TEXAS...

* UNTIL 415 PM MDT

* AT 304 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED   
  A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING MICROBURST     
  WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 13 MILES EAST   
  OF SIERRA BLANCA...MOVING SOUTHEAST AT 5 MPH.  ANOTHER STRONG      
  STORM WAS LOCATED ABOUT 15 MILES NORTHWEST OF SIERRA BLANCA...AND  
  WAS STRENGTHENING.  

* LOCATIONS IMPACTED INCLUDE...
  SIERRA BLANCA...
  ALLAMOORE...
  POTIONS OF THE I-10...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

STRONG MICROBURST WINDS MAY MIGRATE FAR FROM THE ACTUAL RAIN AREA... 
POTENTIALLY IMPACTING THE I-10 CORRIDOR AND SIERRA BLANCA.  BLOWING 
DUST WILL LIKELY ACCOMPANY THIS STORM.


&&

LAT...LON 3119 10569 3138 10572 3152 10565 3134 10490
      3100 10490
TIME...MOT...LOC 2111Z 302DEG 6KT 3122 10514

$$

HARDIMAN
3 follow-up statements
223 
WWUS54 KEPZ 212141
SVSEPZ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
341 PM MDT WED SEP 21 2011

TXC229-212215-
/O.CON.KEPZ.SV.W.0072.000000T0000Z-110921T2215Z/
HUDSPETH TX-
341 PM MDT WED SEP 21 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHERN 
HUDSPETH COUNTY UNTIL 415 PM MDT...

AT 330 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO 
DETECT SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING MICROBURST 
WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED 15 MILES EAST 
OF SIERRA BLANCA...AND ANOTHER STORM WAS LOCATED ABOUT 14 MILES 
NORTHWEST OF SIERRA BLANCA.  BOTH WERE MOVING SOUTHEAST AT ABOUT 5 
MPH.

LOCATIONS IMPACTED INCLUDE...
  SIERRA BLANCA...
  ALLAMOORE...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

STRONG MICROBURST WINDS FROM EITHER STORM MAY STILL REACH SIERRA 
BLANCA... BUT THE HIGHEST RISK IS OVER RURAL AREAS NORTHWEST AND 
EAST OF THE TOWN... AND ALONG PORTIONS OF THE I-10 CORRIDOR.

&&

LAT...LON 3119 10569 3138 10572 3152 10565 3134 10490
      3100 10490
TIME...MOT...LOC 2137Z 302DEG 6KT 3120 10510

$$

HARDIMAN
491 
WWUS54 KEPZ 212157
SVSEPZ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
357 PM MDT WED SEP 21 2011

TXC229-212215-
/O.CON.KEPZ.SV.W.0072.000000T0000Z-110921T2215Z/
HUDSPETH TX-
357 PM MDT WED SEP 21 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHERN 
HUDSPETH COUNTY UNTIL 415 PM MDT...

AT 351 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO 
DETECT A SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN 
EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED OVER RURAL AREAS 17 
MILES NORTHWEST OF SIERRA BLANCA...AND JUST WEST OF ALLAMOORE.  BOTH 
WERE MOVING SOUTHEAST AT 5 MPH.

LOCATIONS IMPACTED INCLUDE...
  RURAL AREAS NORTHWEST OF SIERRA BLANCA...
  ALLAMOORE...
  PORTIONS OF I-10 CORRIDOR BETWEEN SIERRA BLANCA AND VAN HORN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM IS LIKELY TO PRODUCE SUDDEN DAMAGING WIND GUSTS OVER A 
HIGHLY LOCALIZED AREA.  AREAS OF BLOWING DUST ARE ALSO LIKELY.

&&

LAT...LON 3144 10533 3129 10537 3118 10491 3100 10490
      3109 10526 3124 10519 3129 10538 3127 10570
      3138 10572 3152 10565
TIME...MOT...LOC 2156Z 302DEG 6KT 3136 10553

$$

HARDIMAN
143 
WWUS54 KEPZ 212215
SVSEPZ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
415 PM MDT WED SEP 21 2011

TXC229-212224-
/O.EXP.KEPZ.SV.W.0072.000000T0000Z-110921T2215Z/
HUDSPETH TX-
415 PM MDT WED SEP 21 2011

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN HUDSPETH COUNTY WILL
EXPIRE AT 415 PM MDT...

THE STORM NORTHWEST OF SIERRA BLANCA HAS WEAKENED BELOW SEVERE 
LIMITS.  

A NEW SEVERE THUNDERSTORM WARNING IS IN EFFECT FOR SOUTHEASTERN 
HUDSPETH COUNTY UNTIL 5 PM MDT... INCLUDING THE AREA AROUND ALLAMORE.

LAT...LON 3144 10533 3129 10537 3118 10491 3100 10490
      3109 10526 3124 10519 3129 10538 3127 10570
      3138 10572 3152 10565
TIME...MOT...LOC 2214Z 302DEG 6KT 3134 10550

$$

HARDIMAN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 21, 5:16 AM MDT, 9 hours 58 minutes earlier.

Area forecast discussion, Sep 21, 5:16 AM MDT, 9 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
516 AM MDT WED SEP 21 2011

.SYNOPSIS...
THERE WILL BE A SLIGHT CHANCE FOR AFTERNOON AND EVENING
THUNDERSTORMS EACH DAY THROUGH FRIDAY AS A WEAK COLD FRONT TRIES
TO PUSH INTO THE REGION. WE'LL SEE LESS CHANCES FOR RAIN AND
WARMER TEMPERATURES FOR THIS WEEKEND INTO THE FIRST PART OF NEXT
WEEK.

&&

.DISCUSSION...
THE COLD FRONT IS A KNOCKING...BUT IS ANYONE AT HOME. BOTH THE GFS
AND NAM INDICATE THAT A WEAK COLD FRONT WILL LINGER JUST TO OUR
EAST FOR THE NEXT THREE DAYS. THE FRONT WILL OCCASIONALLY TRY AND
SURGE ACROSS THE MOUNTAINS TO THE EAST...BUT RIGHT NOW IT DOESN'T
LOOK LIKE IT EVER REALLY GETS PUSHED ALL THE WAY ACROSS THE
MOUNTAINS. HAVING SAID THAT THOUGH WE WILL SEE AN INCREASED
CHANCE...SLIGHT AS IT MAY BE...FOR AFTERNOON AND EVENING
THUNDERSTORMS. BEST RAIN CHANCES WILL BE IN THE MOUNTAINS AND EAST
OF THE RIO GRANDE. I THINK THAT MOST OF US WILL STAY DRY THROUGH
THE END OF THE WEEK. FOR THE WEEKEND WE WILL HAVE AN AREA OF UPPER
LEVEL HIGH PRESSURE BUILD BACK ACROSS NEW MEXICO. LIKE IT DID ALL
SUMMER THE RIDGE WILL LIMIT OUR AFTERNOON AND EVENING
THUNDERSTORMS AND WILL CONTINUE TO KEEP OUR TEMPERATURES A LITTLE
ABOVE NORMAL. FOR THE FIRST PART OF NEXT WEEK THE EXTENDED MODELS
WEAKEN THE RIDGE AND BRING AN UPPER LEVEL TROUGH INTO THE
SOUTHWEST. IT IS STILL TO EARLY TO TELL HOW MUCH...IF
ANY...MOISTURE THE TROUGH WILL HAVE TO WORK WITH. FYI...THE GFS
CONTINUES TO DEVELOP WHAT WILL BE EASTERN PACIFIC HURRICANE
HILARY. THE GFS BRINGS THE REMNANTS OF THE HURRICANE INTO THE
SOUTHWEST BY THE END OF NEXT WEEK...BUT THE ECMWF AND DGEX MOVE
THE SYSTEM OUT TOWARD THE CENTRAL PACIFIC. MY HOPES ARE ON THE GFS
TO GIVE US SOME MUCH NEEDED RAIN...BUT MY MONEY IS ON THE ECMWF
AND DGEX SOLUTIONS.

LOOKING AT TEMPERATURES...WE WILL CONTINUE TO SEE WARM
TEMPERATURES INTO THE FIRST PART OF NEXT WEEK. THE COLD FRONT
NEVER REALLY IS ABLE TO PUSH IN TO THE REGION SO IT HAS VERY
LITTLE INFLUENCE ON OUR AFTERNOON HIGH TEMPERATURES. FOR TODAY AND
THURSDAY WE WILL SEE HIGHS RUNNING THREE TO FIVE DEGREES ABOVE
NORMAL. FOR FRIDAY WE WILL SEE HIGHS RUNNING ONE TO THREE DEGREES
ABOVE NORMAL. FOR THE WEEKEND INTO THE FIRST PART OF NEXT WEEK WE
WILL SEE HIGHS RUNNING TWO TO FOUR DEGREES ABOVE NORMAL.

&&

.AVIATION...21/12Z-22/12Z
VFR CONDITIONS EXPECTED FOR THE NEXT 24 HOURS. THERE IS A SLIGHT
CHANCE FOR AFTERNOON AND EVENING THUNDERSTORMS...MAINLY EAST OF
THE RIO GRANDE. OTHERWISE SKIES WILL BE PARTLY CLOUDY. WE MAY SEE
AN OCCASIONAL CEILING AT OR ABOVE 12K. SURFACE WINDS WILL CONTINUE TO
BE LIGHT FROM THE EAST AT LESS THAN 10 KNOTS.

&&

.FIRE WEATHER...
KEEP YOUR FINGERS CROSSED...TODAY THROUGH FRIDAY ARE OUR BEST
CHANCES FOR RAIN...AND THOSE CHANCES ARE NOT THE GREATEST. A WEAK
COLD FRONT WILL LINGER JUST TO OUR EAST AND WILL OCCASIONALLY TRY
AND PUSH ACROSS THE MOUNTAINS. THIS FRONT WILL COMBINE WITH
LIMITED SURFACE MOISTURE TO PRODUCE A FEW AFTERNOON AND EVENING
THUNDERSTORMS EACH DAY. THE BEST CHANCES FOR RAIN WILL BE IN THE
MOUNTAINS AND EAST OF THE RIO GRANDE. WE'LL SEE MORE STABLE
CONDITIONS FOR THE WEEKEND INTO THE FIRST PART OF NEXT WEEK WITH
ONLY A SLIGHT CHANCE FOR RAIN IN THE MOUNTAINS. WINDS WILL
CONTINUE TO NOT BE A FACTOR AS MIN RH'S WILL RANGE FROM AROUND 20
IN THE LOWLANDS TO AROUND 30 IN THE MOUNTAINS.

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 91  65  89  63  88 /  10  10  20  20  10
SIERRA BLANCA TX        87  59  84  57  82 /  20  20  20  20  10
LAS CRUCES              91  62  88  60  87 /  20  20  20  20  10
ALAMOGORDO              84  58  85  56  83 /  20  20  20  20  10
CLOUDCROFT              64  43  67  41  66 /  30  30  30  20  20
TRUTH OR CONSEQUENCES   88  60  87  58  85 /  20  20  20  20  10
SILVER CITY             81  56  80  54  77 /  20  20  20  20  10
DEMING                  90  62  89  60  86 /  10  10  10  20  10
LORDSBURG               90  62  89  60  87 /  10  10  10  10  10

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&

15/15
Hazardous weather outlook, Sep 21, 12:07 PM MDT, 3 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
1205 AM MDT WED SEP 21 2011

NMZ022>025-030>032-TXZ055-056-221730-
SOUTHWEST MOUNTAINS/LOWER GILA REGION-SIERRA COUNTY LAKES REGION-
TULAROSA BASIN/SOUTHERN DESERT-SOUTHERN SACRAMENTO MOUNTAINS-
SOUTHWEST DESERT/BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
SOUTHERN DESERT-EL PASO-HUDSPETH-
1205 AM MDT WED SEP 21 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEW MEXICO...SOUTHWEST NEW MEXICO AND SOUTHWEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WITH A FEW STORMS
PRODUCING SMALL HAIL AND WIND GUSTS TO 50 MPH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ISOLATED LOWLAND AND SCATTERED MOUNTAIN SHOWERS AND THUNDERSTORMS
THURSDAY AND THURSDAY NIGHT WITH A FEW STORMS PRODUCING SMALL HAIL
AND WIND GUSTS TO 50 MPH.

MOSTLY DRY WEATHER FRIDAY THROUGH TUESDAY WITH ONLY SLIGHT CHANCES
OF MAINLY MOUNTAIN SHOWERS AND THUNDERSTORMS IN THE AFTERNOON AND
EARLY EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD REPORT ANY OBSERVED HAZARDOUS WEATHER OR FLOODING
TO LOCAL LAW ENFORCEMENT AND THIS OFFICE.

ROGASH

In the hours before

Special weather statement, Sep 21, 2:46 PM MDT, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
246 PM MDT WED SEP 21 2011

TXZ056-212145-
HUDSPETH TX-
246 PM MDT WED SEP 21 2011

...STRONG THUNDERSTORMS THREATENING SOUTHERN HUDSPETH COUNTY THROUGH
345 PM MDT...

AT 239 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM JUST NORTH OF SIERRA BLANCA...MOVING EAST AT 5
MPH.  OTHER STORMS WERE LINED UP JUST NORTH OF THE I-10 CORRIDOR.

DUE TO A RELATIVELY DRY AIRMASS IN PLACE OVER THE AREA...MICROBURST
WIND GUSTS UP TO 55 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
FREQUENT DANGEROUS LIGHTNING.

AREAS OF BLOWING DUST WILL LIKELY ACCOMPANY THIS STORM...REDUCING
VISIBILITIES TO DANGEROUS LEVELS ON AREA ROADWAYS.

LOCATIONS IMPACTED INCLUDE...
  SIERRA BLANCA...
  ALLAMOORE...
  MCNARY...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

HARDIMAN

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 21, 4:12 PM MDTSevere Thunderstorm WarningEPZHudspeth27 min

Nearby

Severe Thunderstorm Warnings in Texas, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.